or Connect
Mothering › Mothering Forums › Pregnancy and Birth › Birth and Beyond › Postpartum Depression › How to wean off Zoloft?
New Posts  All Forums:Forum Nav:

How to wean off Zoloft?

post #1 of 12
Thread Starter 
I've been on Zoloft for approx 4 months and I want to wean myself off it and supplement with fish oil. (I'll be taking 1200mg of EPA)
How do I wean myself and how long will it take?
Currently I'm taking 50mg of generic zoloft with a prenatal vitamin and 1200mg of EPA.
post #2 of 12
Quote:
Originally Posted by mamalotusyoga View Post
I've been on Zoloft for approx 4 months and I want to wean myself off it and supplement with fish oil. (I'll be taking 1200mg of EPA)
How do I wean myself and how long will it take?
Currently I'm taking 50mg of generic zoloft with a prenatal vitamin and 1200mg of EPA.
I take zoloft (and ambien and xanax), too, and I don't know how you would wean yourself off of it...
Hope you find the answers you are looking for.
post #3 of 12
You must wean off of it very, very slowly.

But how come you are weaning after only 4 months, if I can ask? I tried to do the same thing, and my symptoms came back with a VENGEANCE in 8 weeks. I thought I was doing so well and then BAM! My psychiatrist said that you have to be on it a minimum of 9 months to change your brain chemistry, or you will relapse in 6-8 weeks, which is what happened to me exactly.

No advice, just wanted to share my experience. I would not want anyone else to go through what I did. I hated the idea of meds and tried natural things, but in the end it was very apparent that I needed the meds and nothing else was going to work. I have to accept that for now, even though I don't love the idea.
post #4 of 12
Quote:
Originally Posted by mom0810 View Post
You must wean off of it very, very slowly.

But how come you are weaning after only 4 months, if I can ask? I tried to do the same thing, and my symptoms came back with a VENGEANCE in 8 weeks. I thought I was doing so well and then BAM! My psychiatrist said that you have to be on it a minimum of 9 months to change your brain chemistry, or you will relapse in 6-8 weeks, which is what happened to me exactly

No advice, just wanted to share my experience. I would not want anyone else to go through what I did. I hated the idea of meds and tried natural things, but in the end it was very apparent that I needed the meds and nothing else was going to work. I have to accept that for now, even though I don't love the idea.
I read this just this afternoon,in women's health.It also said that 1 in 4 people wean off to early and weaning and restarting can be worse in some cases[/COLOR]
post #5 of 12
Thread Starter 
I'm trying to wean off it, because I'm currently taking less than a therapeutic dose and the psychologist that I'm seeing see's no point to my taking it. :
IDK, I just hate the way it makes me feel. I feel crazier on it than not
post #6 of 12
Quote:
Originally Posted by mamalotusyoga View Post
I'm trying to wean off it, because I'm currently taking less than a therapeutic dose and the psychologist that I'm seeing see's no point to my taking it. :
IDK, I just hate the way it makes me feel. I feel crazier on it than not
Wha? 50mg is a therapeutic dose. 50mg took me from suicide to feelin-fine in about 4 weeks. I continued with the 50mg for the entire duration (1 year) before weaking off of it. So that 50mg could very well be helping you.

But to wean off of it if that's what you still want to do, you need to do it very slowly. I did it over a month. I used a pill cutter to halve the pills, and then take the smaller dose for a week before halving the pills again. I took that smaller dose for a week before doing it again. The last week I was taking barely a sliver of the pill and by the end of that week, I wasn't taking anything at all.

If you get off of it too quickly, you open yourself up to a whole host of very unpleasant withdrawal symptoms. I did this a few times accidentally when I couldn't get my script filled right away, leaving me for a few days without meds. It was an utter nightmare. . .so avoid this at all costs!
post #7 of 12
Thread Starter 
Ok mama's thanks for all your input. I'm going to halve my dose to 25mg, which my MW okay'd. (The psychologist I'm seeing...well that's another story) My MW is going to monitor things for me and if all goes well I'll stay on the 25mg dose for 9-12 mo and then we'll re-evaluate.
Also, I'm going to try and find another psychologist...
post #8 of 12
I've been taking the minimum dose-- 25 mg-- and it has made ALL The difference in my life. "therapeutic dose" is just what is for MOST people. SOme people (like me) are more sensitive to it and need less. Try the 25 for 6 months and see how you are doing. 50 might have been too much for you. (or not enough--but the only way you will know is to go down to 25 and see).

You may experience dizziness, sleepiness, or flu like symptoms during withdrawl. These are totally normal and will go away in a day or so.

I hope you find the right dose and that it helps you. If not, you may need another SSRI. But it sounds like you DO need a new psychologist, for sure. I would see a psychiatrist to try and address the medication issue because psychologists really don't know much about meds.
post #9 of 12
Also wanted to add that you can get a serotonin syndrome from taking too much fish oil w/ an SSRI. If you are feeling bad with 50 mgs of zoloft and 1200 mg of fish oil, they could be augmenting each other and you could be getting MORE of an effect than you desire. Going down to 25 mg and keeping up the fish oil should help you, or else go down on the fish oil and stay at 50 and see what happens. Your choice.

Also, does your prenatal have any supplements in it that are meant for depression? That could also be augmenting your zoloft and doing more harm than good. What kind of prenatal is it?

Just some thoughts I had after reading your initial post.
post #10 of 12
Thread Starter 
Quote:
Originally Posted by mom0810 View Post
Also, does your prenatal have any supplements in it that are meant for depression? That could also be augmenting your zoloft and doing more harm than good. What kind of prenatal is it?
My prenatal is the Whole Foods brand one a day prenatal. I've never heard about the fish oil/zoloft combo...my MW recc'd staying on the fish oil...hmm. Another good question to ask her. Thanks! I've been on the 25mg for two days and feel SOOO much better. I would def like to continue with 25mg and 1200mg fish oil, I actually woke up this morning with my DP and felt awake (usually I need 3-4 hrs more sleep) and I was happy and felt great all day!

Tell me more about the fish oil/zoloft combo thing...please!
post #11 of 12
Well, all I know is that I read it in several books (one, I think, was What you Doctor May not Tell you About Depression, and one is the popular one always mentioned here, although I cannot remember now what the title is-pregnancy brain, you know!) that fish oil can augment the SSRI's in your system, and add to the effect of the zoloft. Same with things like St John's wort, which should NEVER be taken with an SSRI, and B vitamins. Fish oil has an antidepressant effect, as well, so if you take it while taking an SSRI, it will/can effect the way the drug affects you.

I would research it online if you have time. I am not remembering exactly where I saw the info, but I will try and look it up later and post it here.
post #12 of 12
The key when weaning off any antidepressent is to do so as slowly as possible. It took me a month to wean off it after being on it for 15 months the first time and 5 months the last.

The way I did it was cut my dose in half the first week, then in half again the second week, then half dose every other day, then half dose every second day, then stopped. It worked for me with no side effects that way.
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Postpartum Depression
Mothering › Mothering Forums › Pregnancy and Birth › Birth and Beyond › Postpartum Depression › How to wean off Zoloft?